Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 8, NWS El Paso, TX

March 26, 2017El Paso County, Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Mar 26, 2017, 6:48 AM MDT for El Paso County, Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Mar 26, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 26, 2017, 6:48 AM MDT (12:48 UTC)
In effect from
Mar 26, 2017, 1:00 PM MDT
Expired
Mar 26, 2017, 8:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 0.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS84 KEPZ 261248
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
648 AM MDT Sun Mar 26 2017

...CRITICAL FIRE WEATHER CONDITIONS WILL RETURN OVER TEXAS AND
SOUTH CENTRAL NEW MEXICO TODAY...

.An upper level trough will be moving across the Rockies today 
which will bring a return to breezy to windy conditions across the
region. The strongest winds will occur mainly south of a Las
Cruces to Alamogordo line. These winds will combine with minimum 
relative humidities from 9 to 15 percent to create critical fire 
weather conditions.

NMZ111-261400-
/O.CAN.KEPZ.FW.A.0007.170326T2000Z-170327T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
648 AM MDT Sun Mar 26 2017

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 055, 056, 111, AND
112...

The National Weather Service in El Paso has cancelled the Fire
Weather Watch. 

Winds will not meet Red Flag criteria this afternoon, therefore
the Fire Weather Watch has been cancelled. 

$$

NMZ112-TXZ055-056-270200-
/O.UPG.KEPZ.FW.A.0007.170326T2000Z-170327T0200Z/
/O.NEW.KEPZ.FW.W.0008.170326T1900Z-170327T0200Z/
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 
 HUDSPETH COUNTY-
648 AM MDT Sun Mar 26 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

The National Weather Service in El Paso has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM MDT
this evening. The Fire Weather Watch is no longer in effect. 

* WIND...West around 20 mph.

* HUMIDITY...9 to 13 percent.

* HIGHEST THREAT...is located south of a line from Las Cruces to 
  Alamogordo.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
26

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 26, 4:41 AM MDT, 2 hours 7 minutes earlier.

Area forecast discussion, Mar 26, 4:41 AM MDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
441 AM MDT Sun Mar 26 2017

.SYNOPSIS...
Some high clouds around early this morning will clear out before
noon as a weak upper level disturbance moves east of the area.
Temperatures will be several degrees cooler than Saturday, but
will remain above-normal. A stronger Pacific storm system will
bring precipitation to the Gila Region and parts of Southwest New
Mexico on Tuesday, with winds picking up across the lowlands.
Cooler temperatures will follow this system on Wednesday, but we
will be back in the upper-70s over much of the lowlands by
Thursday.

&&

.DISCUSSION...
Water vapor satellite imagery shows an upper level low over the
NM/CO border with an attendant shortwave trough moving through
our area early this morning. This has helped periodically keep
some breezier conditions in place east of area mountains and
subsequently warmer temperatures. This system will quickly move
east of the area today, with high clouds clearing out this
morning. Slightly cooler temperatures behind the system will still
be running 3 to 6 degrees above normal.

The overall pattern this week will be active, with significant
upper troughs/closed lows affecting the area towards the middle
and end of the week, with brief period of upper level ridging in
between.

For Monday, temperatures will continue to climb further above
normal as a broad, low-amplitude ridge transitions across the
area. Meanwhile, a trough digging over California on Monday will
deepen into a closed low over northern Arizona on Tuesday. The
ECMWF and a few GFS Ensemble members try to take a more southerly
route with the upper low, but will go with the more favored
solution.

Precip will mainly affect mountainous areas like the Gila Region
and Sacramento mountains Tuesday, but a few light showers may
sneak into the lowlands of SW New Mexico as well. Precip will
begin to move into the Gila Tuesday morning, possibly starting as
a brief mix of rain and snow in a few areas that manage to cool
down enough overnight. However, snow levels will generally run
over 8500 feet for most of the day, which will minimize impacts.
QPF amounts will be fairly light...0.10 to 0.20 in parts of the
Gila, with less than 0.10 in the Sacramentos, and a few hundredths
for the lowlands of SW New Mexico. Wind will be the main problem
in the lowlands, with westerly winds 20 to 30 mph with gusts 40 to
45 mph. East-facing slope locations may end up needing a Wind
Advisory.

Cooler NW flow will follow this system on Wednesday, dropping
temperatures to a few degrees below normal for a change. But
temperatures will quickly rise back up to around 2-4 degrees
above normal on Thursday as an upper ridge briefly moves across
the area.

Low-confidence forecast still for the next system set to affect
the area on Friday. Friday will likely be windy, but increasing
precip chances are possible into the Weekend.

&&

.AVIATION...
VFR conditions today with SCT-BKN high clouds clearing out this
morning. Winds will be a little breezy this afternoon, but nothing
too terrible for March (West to WNW gusting around 25 knots).

&&

.FIRE WEATHER...
Strongest winds today look like they will be focused over Far West
Texas, though dry conditions with RH values below 15 percent will
be widespread across the remainder of the lowlands. Expect
continued breezy to windy weather through the week, with respites
on Monday and Thursday. A Pacific upper low will affect the area
Tuesday, with higher RH values and precip chances for the Gila and
the Sacramentos, and stronger winds over the lowlands. A similar
system is likely to affect the area in the Friday to Saturday time
frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 78  51  82  57 /   0   0   0   0
Sierra Blanca           76  49  80  55 /   0   0   0   0
Las Cruces              74  44  76  49 /   0   0   0   0
Alamogordo              74  45  76  52 /   0   0   0   0
Cloudcroft              52  30  52  34 /   0   0   0   0
Truth or Consequences   74  46  76  51 /   0   0   0   0
Silver City             65  41  67  43 /   0   0   0   0
Deming                  74  42  76  48 /   0   0   0   0
Lordsburg               73  39  75  43 /   0   0   0   0
West El Paso Metro      76  52  79  58 /   0   0   0   0
Dell City               79  40  81  43 /   0   0   0   0
Fort Hancock            80  48  84  53 /   0   0   0   0
Loma Linda              71  49  74  55 /   0   0   0   0
Fabens                  78  46  81  51 /   0   0   0   0
Santa Teresa            76  46  79  52 /   0   0   0   0
White Sands HQ          75  51  76  57 /   0   0   0   0
Jornada Range           75  39  76  43 /   0   0   0   0
Hatch                   75  43  77  47 /   0   0   0   0
Columbus                77  46  79  52 /   0   0   0   0
Orogrande               76  48  78  55 /   0   0   0   0
Mayhill                 63  35  67  40 /   0   0   0   0
Mescalero               62  34  65  38 /   0   0   0   0
Timberon                60  32  62  37 /   0   0   0   0
Winston                 67  29  68  32 /   0   0   0  10
Hillsboro               71  40  73  43 /   0   0   0   0
Spaceport               73  43  74  46 /   0   0   0   0
Lake Roberts            65  25  68  28 /   0   0   0  10
Hurley                  68  37  70  40 /   0   0   0   0
Cliff                   72  32  74  36 /   0   0   0  10
Mule Creek              69  37  69  40 /   0   0   0  10
Faywood                 69  43  71  47 /   0   0   0   0
Animas                  75  41  77  44 /   0   0   0   0
Hachita                 74  40  77  43 /   0   0   0   0
Antelope Wells          75  42  78  46 /   0   0   0   0
Cloverdale              71  43  71  45 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 2 PM MDT this afternoon through this
     evening for NMZ111-112.

TX...Fire Weather Watch from 2 PM MDT this afternoon through this
     evening for TXZ055-056.

&&

25-Hardiman
Hazardous weather outlook, Mar 26, 6:20 AM MDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
620 AM MDT Sun Mar 26 2017

NMZ401>417-TXZ418>424-271230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
620 AM MDT Sun Mar 26 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another Pacific storm system will bring light precipitation to
southwestern New Mexico and the Sacramento Mountains on Tuesday,
along with strong winds and possible blowing dust in the lowlands.
Winds may gust in the 45 to 55 mph range, strongest along east
facing mountain slopes and exposed ridgelines. Another storm
system may bring a repeat performance on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in New Mexico, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.